Iowa, 2008

Tornadoes and Flash Flooding in Iowa, June 11 to 13, 2008

June 11 to 13, 2008 · NWS OAX · 18 events in 7 counties and zones

A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
48
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa. Later that day as the upper level system worked into the central Dakotas, a cold front pushed across the region. This helped set off another round of thunderstorms that developed over east central Nebraska by late afternoon.

Isolated small supercell thunderstorms initially developed ahead of the cold front over eastern Nebraska, but they were quickly overtaken by a broken line of larger supercell thunderstorms, some of the heavy precipitation type, that developed along the cold front. Cell mergers and training were observed well into the evening hours as the activity quickly spread across southwest Iowa. The storms produced a total of 8 confirmed tornadoes in the Omaha/Valley warning area which covers eastern Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 3:01 PM CST, 9 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 3:01 PM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
401 PM CDT TUE JUN 10 2008

.DISCUSSION...
STRONG LOW LVL JET SETS UP TONIGHT TO BRING RAPID NWD RETURN OF
LOW LVL MOISTURE LATE TNGT...BUT ALSO A RAPID BUILDUP OF A
CAP AT 700MB. LOW LEVEL MOISTURE MAY OUTRUN THE CAP...BUT IT IS
MORE LIKELY THAT HIGH BASED TSTMS COULD INITIATE LATE TONIGHT AND
LAST INTO EARLY WED. KEPT CHC POPS NORTH AND CENTRAL TONIGHT.

NEXT OUTBREAK IS A NEAR CERTAINTY WED AFTN INTO WED NIGHT.
CLASSIC SITUATION WITH DAYTIME HEATING RESULTING IN HIGH CAPE...
WHILE MID LEVEL CAP IS ERODED BY COLD ADVN FROM THE SW IN ADVANCE
OF STRONG NRN PLAINS CLOSED LOW.  NATIONAL DISCUSSIONS COVER MOST
OF THE SITUATION.  THERE IS SOME UNCERTAINTY HOW FAR WEST FRONT WILL
BE WHEN IT FIRES. IN ADDITION...BACKING LLJ AFT 00Z WED EVE MAY
RESULT IN LIFT OVER PREFRONTAL OUTFLOW BOUNDARIES. THIS WILL ENHANCE
LOW LEVEL SHEAR AND SEVERE/TORNADO THREAT. IT WILL ALSO INCREASE
THE CHC OF MORE HEAVY FLOODING RAINS ESPECIALLY EARLY WED NIGHT.
LATER IN THE NIGHT...FRONT WILL MOVE SE AND LLJ AGAIN BECOMES
MORE PARALLEL TO THE FRONT. BOTH WOULD TEND TO MOVE STRONGER TSTMS
AWAY FROM OUR AREA.

CONSIDERED ISSUING A FLASH FLOOD WATCH FOR LATER WED...BUT DO NOT
LIKE THIRD PD CONVECTIVE BASED FFW DUE TO UNCERTAINTIES ABOUT
BOUNDARY LOCATION.  WOULD PREFER NOT TO BLANKET THE WHOLE AREA
JUST YET...BUT DO NOT FEEL ASSURANCE ABOUT WHICH COUNTIES CAN BE
SAFELY EXCLUDED.

TSTMS MAY LINGER IN THE SE COUNTIES THU INTO THU NIGHT.  THERE IS
STILL A CHC THAT SVR TSTMS COULD DEVELOP THU EVE...BUT THE FRONT
SHOULD AGAIN MOVE AS SOON AS CONVECTIVE OUTFLOW BEGINS.

TEMPS WILL BE WARM AHEAD OF THE FRONT WITH STRONG COOLING BEHIND.
THIS WILL CREATE UNCERTAINTY FOR MAX TEMPS IN NORTHEAST NEB WED
AND DUE TO LINGERING CLOUDS AND SHWRS IN THE SE THURSDAY.

IN THE EXTENDED...DIFFERED LITTLE FROM HPC GUIDANCE. IT APPEARS
THAT THERE IS A CHANCE FOR A RELATIVELY WEAK WEATHER SYSTEM
TO AFFECT THE AREA IN NW FLOW MAINLY SUNDAY AND MONDAY. IF SO...
THIS WOULD HAVE LESS MOISTURE AVAILABLE...AND RAIN HEAVY ENOUGH
TO WORSEN FLOODING IS UNLIKELY.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK THROUGH 11/18Z.

EXPECT VFR CONDITIONS AT TAF SITES THROUGH 11/06Z.  AFTER 06Z
THREAT OF ELEVATED CONVECTION DEVELOPS AS MID LEVEL WAVE LIFTS
ACROSS NEBRASKA WITH STEEP MID LEVEL LAPSE RATES AND GOOD MOISTURE
ADVECTION IN PLACE. IN ADDITION...FORECAST SOUNDINGS SUGGEST LOW
LEVEL MOISTURE WILL ALSO INCREASE WITH MVFR CIGS AFTER 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/POLLACK
Hazardous weather outlook, Jun 10, 4:28 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT TUE JUN 10 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT THROUGH WEDNESDAY NIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT. THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LOW...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE...ESPECIALLY CLOSER
TO THE SOUTH DAKOTA BORDER.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON OVER MUCH OF THE AREA. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE ALL POSSIBLE.

A COLD FRONT WILL BE MOVING SOUTHEAST INTO EASTERN NEBRASKA DURING
THE AFTERNOON. VERY WARM AND MOIST AIR WILL SURGE NORTH AHEAD OF
THE FRONT...CAUSING HIGH INSTABILITY. WIND SHEAR WILL ALSO
INCREASE THROUGH THE AFTERNOON...SETTING THE STAGE FOR SUPERCELL
STORMS TO FORM BY MID TO LATE AFTERNOON. THE CHANCE FOR SEVERE
STORMS WILL CONTINUE WELL INTO THE EVENING. HEAVY RAIN WILL BECOME
INCREASINGLY LIKELY BY LATE EVENING AND OVERNIGHT.

FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT
HEAVY RAIN. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS REGARDING FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY AND THURSDAY NIGHT IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE IS A SLIGHT CHANCE
FOR THOSE THUNDERSTORMS TO BECOME SEVERE. ALSO...ANY LINGERING
THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT WILL LIKELY BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.

DERGAN/ROSS

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 6 flood, 2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flood, Pottawattamie

When
June 11, 12:30 AM CST to June 12, 5:00 AM CST
Where
Pottawattamie County, 25.52 mi NNE of Loveland to 6.45 mi N of Minden
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.833, -95.685

Thunderstorms dropped heavy rain on the Boyer River basin on June 11th. The heavy rain caused flooding along the Boyer River from around Woodbine to Missouri Valley. The river at Logan crested at 19.7 feet at 215am CDT on June 12th. Flood stage at Logan is 19 feet. The flooding affected mainly agricultural lowlands in the area.

Tornado, Harrison

When
June 11, 5:27 PM CST to 5:36 PM CST
Where
Harrison County, 2.81 mi WNW of River Sioux to 3.65 mi NNW of California Jct
Rating
EF2
Path length
5.47 mi
Path width
440 yd
Continued into
Monona, Ia (OAX)
Reported by
NWS Storm Survey
Coordinates
41.814, -96.101

This is a continuation of the tornado that initially touched down in Burt county Nebraska, about 4.5 miles west of Little Sioux Iowa. The tornado eventually reached EF3 strength in Monona county when it hit a boyscout camp where 4 fatalities and 48 injuries occurred. The tornado crossed into Harrison county near mile marker 97 on Interstate 29 where a semi-truck was flipped. The tornado snapped power poles northeast of there with an estimated strength of EF2 in Harrison county. The tornado then crossed into Monona county Iowa about 4 miles north of Little Sioux.

Thunderstorm Wind, Harrison

When
June 11, 5:30 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

Thunderstorm wind gusts estimated at over 60 mph knocked down large tree limbs and toppled a dead tree knocking power out to the area.

Tornado, Monona

When
June 11, 5:36 PM CST to 5:45 PM CST
Where
Monona County, 5.53 mi SE of Blencoe to 2.24 mi SSW of Moorhead
Rating
EF3
Path length
7.49 mi
Path width
440 yd
Deaths
4 direct, 0 indirect
Injuries
48 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.864, -96.019

This tornado tragically hit a boyscout camp north of Little Sioux Iowa killing 4 young scouts. The tornado initially touched down in Burt county Nebraska, crossed into Harrison county Iowa near mile marker 97 on Interstate 29, and then finally crossed into Monona county Iowa about 4 miles north of Little Sioux. In Monona county the tornado entered the Little Sioux Scout Ranch, destroying the rangers home near the entrance of the park giving it a rating of EF3. The storm then blew down trees and destroyed bunk houses at the camp. Four scouts were killed in one bunk house when a brick chimney collapsed on them. In total 48 people were injured at the camp. The tornado continued to topple trees as it tracked into Preparation Canyon State Park. Just before it entered the park a farmstead sustained damage. The tornado hit another farmstead about 2.5 miles southwest of Moorhead where trees were blown down and sheds damaged. The tornado then began to weaken and finally lifted about 2 miles southwest of Moorhead. The total path length was around 14 miles.

Tornado, Monona

When
June 11, 6:20 PM CST to 6:22 PM CST
Where
Monona County, 3.16 mi SSW of Mapleton to 2.9 mi SSW of Mapleton
Rating
EF0
Path length
0.26 mi
Path width
60 yd
Reported by
Amateur Radio
Coordinates
42.130, -95.830

A brief tornado touched down 6 miles northeast of Castana causing mainly just tree damage.

Tornado, Pottawattamie

When
June 11, 6:20 PM CST to 6:22 PM CST
Where
Pottawattamie County, 2 mi SW of Loveland to 0.4 mi ENE of Loveland
Rating
EF1
Path length
2.35 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
41.480, -95.927

According to researchers tracking this storm, who were using DOW - a mobile radar system, this brief tornado touched down around 2 miles west southwest of exit 72 on Interstate 29 and lifted about 1/2 mile east of the exit. The tornado downed 1 tree but did little other damage. Besides being visually seen by the researchers, it also produced a tornadic signature on the DOW system.

Tornado, Pottawattamie

When
June 11, 6:23 PM CST to 6:24 PM CST
Where
Pottawattamie County, 0.77 mi N of Loveland to 1.34 mi NNE of Loveland
Rating
EF0
Path length
0.78 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.511, -95.901

This was the second tornado that was observed by researchers tracking this storm. The tornado touched down briefly just northeast of exit 72 on Interstate 29 and lifted a little to the northeast, doing no apparent damage. The researchers were using DOW, a mobile radar system, and besides being visually seen by the researches, it also produced a tornadic signature on the DOW system.

Tornado, Shelby

When
June 11, 6:59 PM CST to 7:02 PM CST
Where
Shelby County, 2.58 mi NW of Defiance to 2.8 mi NNW of Defiance
Rating
EF0
Path length
0.39 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
41.860, -95.380

A tornado touched down briefly northwest of Defiance. The tornado caused mainly just tree damage.

Thunderstorm Wind, Harrison

When
June 11, 7:00 PM CST
Where
Harrison County, 4.19 mi E of Hard Scratch
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.630, -95.640

Thunderstorm wind gusts estimated at over 60 mph blew 2 windows out of a house and knocked down a few branches.

Tornado, Shelby

When
June 11, 7:05 PM CST to 7:07 PM CST
Where
Shelby County, 4.18 mi S of Defiance to 4.02 mi S of Defiance
Rating
EF0
Path length
0.2 mi
Path width
80 yd
Reported by
Emergency Manager
Coordinates
41.770, -95.340

An apparent tornado downed 30 to 40 trees and damaged a farm outbuilding 4 miles south of Defiance.

Hail, Shelby

When
June 11, 7:15 PM CST
Where
Shelby County, 0.86 mi SW of Irwin
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.790, -95.210

Flash Flood, Pottawattamie

When
June 11, 9:52 PM CST to 11:52 PM CST
Where
Pottawattamie County, 1.85 mi NW of Lake Manawa to 1.75 mi S of Council Bluffs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.242, -95.870

Local law enforcement reported that flash flooding occurred over a few roads in south Council Bluffs.

Flood, Fremont

When
June 11, 10:30 PM CST to June 13, 2:30 PM CST
Where
Fremont County, 2.21 mi NNW of Randolph to 2.64 mi N of Randolph
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.897, -95.593

A week of heavy rain producing thunderstorms through June 11th fell across the Nishnabotna River basin in southwest Iowa. The heavy rain caused flooding along the West Nishnabotna from around Hancock, in Pottawattamie county, through Randolph in Fremont county to its merger with the East Nishnabotna River near Hamburg. The river at Randolph reached a 23.8 foot crest around 815pm CDT on June 12th, flood stage is 19 feet. The river at Randolph fell below flood stage during the evening hours of June 13th. The flooding closed several county roads and also flooded agricultural lowlands in the area.

Flood, Montgomery

When
June 11, 10:30 PM CST to June 13, 1:30 PM CST
Where
Montgomery County, 1.63 mi E of Elliott to 1.02 mi SSW of Tenville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.148, -95.139

A week of heavy rain producing thunderstorms through June 11th fell across the Nishnabotna, Tarkio and Nodaway River basins in southwest Iowa causing some flooding along each. Flooding along the East Nishnabotna River was noted from around Elliott downstream through the Red Oak area and then into Fremont county where it merges with the West Nishnabotna River near Hamburg. The river at Red Oak reached a 24 foot crest around 415am CDT on June 13th, flood stage is 18 feet. The river at Red Oak fell below flood stage in the mid afternoon hours of June 13th. The flooding closed several county roads and also flooded agricultural lowlands in the area. Flooding was also observed along the Tarkio River near Stanton which submerged boat docks and caused the closure of 6 campsites at a local State Park. Flooding along the East Nodaway River near Villisca prompted the closing of a county road in the area.

Flood, Fremont

When
June 11, 10:30 PM CST to June 13, 1:30 PM CST
Where
Fremont County, 3.74 mi WSW of Riverton to 0.69 mi ENE of Imogene
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.663, -95.638

A week of heavy rain producing thunderstorms through June 11th fell across the Nishnabotna River basin in southwest Iowa. The heavy rain caused flooding along the East Nishnabotna from around Elliott downstream through the Red Oak area and then into Fremont county where it merges with the West Nishnabotna River near Hamburg. The river at Red Oak reached a 24 foot crest around 415am CDT on June 13th, flood stage is 18 feet. The river at Red Oak fell below flood stage in the mid afternoon hours of June 13th. The flooding closed a four-mile stretch of Highway 275 near Hamburg from the Missouri state line north, and also closed several county roads, especially around Riverton. Agricultural lowlands in the area were also flooded.

Flood, Pottawattamie

When
June 11, 11:15 PM CST to June 12, 6:30 PM CST
Where
Pottawattamie County, 1.22 mi W of Hancock to 2.8 mi WSW of Kemling
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.400, -95.394

A week of heavy rain producing thunderstorms through June 11th fell across the Nishnabotna River basin in southwest Iowa. The heavy rain caused flooding along the West Nishnabotna from around Hancock, in Pottawattamie county, through Randolph in Fremont county to its merger with the East Nishnabotna River near Hamburg. The river at Hancock in Pottawattamie county reached an 18.5 foot crest around 1215pm CDT on June 12th, flood stage is 14 feet. The river at Hancock fell below flood stage during the evening hours of June 12th. The flooding closed several county roads and also flooded agricultural lowlands in the area.

Flash Flood, Pottawattamie

When
June 12, 12:30 AM CST to 2:30 AM CST
Where
Pottawattamie County, 1.06 mi W of Oakland to 1.42 mi NNE of Oakland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.321, -95.420

Flash flooding was reported across a road a mile west of Oakland.

Flood, Page

When
June 12, 2:30 AM CST to June 13, 3:45 AM CST
Where
Page County, 4.31 mi N of Hepburn to 2.67 mi SE of Hepburn
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.912, -95.010

A week of heavy rain producing thunderstorms through June 11th fell across the Nodaway River basin in southwest Iowa. The heavy rain caused flooding along the Nodaway River from around Villisca downstream through Clarinda to around Braddyville. The river at Clarinda reached a 22.7 foot crest at 430pm CDT on June 12, flood stage is 19 feet. The river fell below flood stage at Clarinda during the early morning hours of June 13th. The flooding closed several county roads and also flooded farm fields in eastern Page county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Monona2008-06-1114MalePermanent StructureDirect
Tornado, Monona2008-06-1113MalePermanent StructureDirect
Tornado, Monona2008-06-1113MalePermanent StructureDirect
Tornado, Monona2008-06-1114MalePermanent StructureDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101561, 98805, 98338, 98814, 98331, 136132, 136133, 98335, 98339, 98336, 98308, 98343, 101556, 101558, 101559, 101557, 98344, 101560.